2011, 10(1): 1-44. doi: 10.3934/cpaa.2011.10.1

Analysis of the Laplacian and spectral operators on the Vicsek set

1. 

Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton NJ 08544-1000, USA Government

2. 

Mathematics Department, Malott Hall, Cornell Univeristy, Ithaca, NY 14853, United States

3. 

Department of Mathematics, Brown University, Box 1917, Providence, RI 02912, USA Government

Received  January 2010 Revised  April 2010 Published  November 2010

We study the spectral decomposition of the Laplacian on a family of fractals $\mathcal{VS}_n$ that includes the Vicsek set for $n=2$, extending earlier research on the Sierpinski Gasket. We implement an algorithm [23] for spectral decimation of eigenfunctions of the Laplacian, and explicitly compute these eigenfunctions and some of their properties. We give an algorithm for computing inner products of eigenfunctions. We explicitly compute solutions to the heat equation and wave equation for Neumann boundary conditions. We study gaps in the ratios of eigenvalues and eigenvalue clusters. We give an explicit formula for the Green's function on $\mathcal{VS}_n$. Finally, we explain how the spectrum of the Laplacian on $\mathcal{VS}_n$ converges as $n \to \infty$ to the spectrum of the Laplacian on two crossed lines (the limit of the sets $\mathcal{VS}_n$.)
Citation: Sarah Constantin, Robert S. Strichartz, Miles Wheeler. Analysis of the Laplacian and spectral operators on the Vicsek set. Communications on Pure & Applied Analysis, 2011, 10 (1) : 1-44. doi: 10.3934/cpaa.2011.10.1
References:
[1]

Bryant Adams, S. Alex Smith, Robert S. Strichartz and Alexander Teplyaev, The spectrum of the Laplacian on the pentagasket,, Fractals in Graz 2001, (2001), 1.

[2]

Adam Allan, Michael Barany and Robert S. Strichartz, Spectral operators on the Sierpinski gasket I,, Complex variables and elliptic operators, 54 (2009), 521.

[3]

Tyrus Berry, Steven Heilman and Robert S. Strichartz, Outer approximation of the spectrum of a fractal Laplacian,, Experimental Mathematics, 18 (2009), 449.

[4]

Brian Bockelman and Robert S. Strichartz, Partial differential equations on products of Sierpinski gaskets,, Indiana Univ. Math. J., 56 (2007), 1361. doi: doi:10.1512/iumj.2007.56.2981.

[5]

Kevin Coletta, Kealey Dias and Robert S. Strichartz, Numerical analysis on the Sierpinski gasket, with applications to Schrödinger equations, wave equation, and Gibbs' phenomenon,, Fractals, 12 (2004), 413. doi: doi:10.1142/S0218348X04002689.

[6]

Sarah Constantin, Robert S. Strichartz and Wheeler Miles, Spectral operators on vicsek sets,, 2009, ().

[7]

Kyallee Dalrymple, Robert S. Strichartz and Jade P. Vinson, Fractal differential equations on the Sierpinski gasket,, J. Fourier Anal. Appl., 5 (1999), 203. doi: doi:10.1007/BF01261610.

[8]

S. Drenning and Robert S. Strichartz, Spectral decimation on Hambly's homogeneous, hierarchical gaskets,, Ill. J. Math., 53 (2009), 915.

[9]

Xuan Thinh Duong, El Maati Ouhabaz and Adam Sikora, Plancherel-type estimates and sharp spectral multipliers,, J. Funct. Anal., 196 (2002), 443. doi: doi:10.1016/S0022-1236(02)00009-5.

[10]

Taryn Flock and Robsert S. Strichartz, Laplacians on a family of quadratic Julia sets,, Trans. Amer. Math. Soc., ().

[11]

M. Fukushima and T. Shima, On a spectral analysis for the Sierpiński gasket,, Potential Anal., 1 (1992), 1. doi: doi:10.1007/BF00249784.

[12]

Peter J. Grabner and Wolfgang Woess, Functional iterations and periodic oscillations for simple random walk on the Sierpiński graph,, Stochastic Process. Appl., 69 (1997), 127. doi: doi:10.1016/S0304-4149(97)00033-1.

[13]

A. Grigor'yan and L. Saloff-Coste, Heat kernels on manifolds with ends,, Ann. Inst. Fourier, 59 (2009), 1917.

[14]

Kathryn E. Hare and Denglin Zhou, Gaps in the ratios of the spectrum of Laplacians on fractals,, Fractals, 17 (2009), 523. doi: doi:10.1142/S0218348X0900451X.

[15]

Jun Kigami, "Analysis on Fractals,", Cambridge Tracts in Mathematics, (2001).

[16]

Jun Kigami and Michel L. Lapidus, Weyl's problem for the spectral distribution of Laplacians on p.c.f. self-similar fractals,, Comm. Math. Phys., 158 (1993), 93. doi: doi:10.1007/BF02097233.

[17]

Richard Oberlin, Brian Street and Robert S. Strichartz, Sampling on the Sierpinski gasket,, Experiment. Math., 12 (2003), 403.

[18]

Adam Sikora, Multivariable spectral multipliers and analysis of quasielliptic operators on fractals,, Indiana Univ. Math. J., 58 (2009), 317. doi: doi:10.1512/iumj.2009.58.3745.

[19]

Elias M. Stein, "Singular Integrals and Differentiability Properties of Functions,", Princeton Mathematical Series, (1970).

[20]

Robert S. Strichartz, Laplacians on fractals with spectral gaps have nicer Fourier series,, Math. Res. Lett., 12 (2005), 269.

[21]

Robert S. Strichartz, "Differential Equations on Fractals: A Tutorial,", Princeton University Press, (2006).

[22]

Alexander Teplyaev, Spectral analysis on infinite Sierpiński gaskets,, J. Funct. Anal., 159 (1998), 537. doi: doi:10.1006/jfan.1998.3297.

[23]

Denglin Zhou, Spectral analysis of Laplacians on the Vicsek set,, Pacific J. Math., 241 (2009), 369. doi: doi:10.2140/pjm.2009.241.369.

show all references

References:
[1]

Bryant Adams, S. Alex Smith, Robert S. Strichartz and Alexander Teplyaev, The spectrum of the Laplacian on the pentagasket,, Fractals in Graz 2001, (2001), 1.

[2]

Adam Allan, Michael Barany and Robert S. Strichartz, Spectral operators on the Sierpinski gasket I,, Complex variables and elliptic operators, 54 (2009), 521.

[3]

Tyrus Berry, Steven Heilman and Robert S. Strichartz, Outer approximation of the spectrum of a fractal Laplacian,, Experimental Mathematics, 18 (2009), 449.

[4]

Brian Bockelman and Robert S. Strichartz, Partial differential equations on products of Sierpinski gaskets,, Indiana Univ. Math. J., 56 (2007), 1361. doi: doi:10.1512/iumj.2007.56.2981.

[5]

Kevin Coletta, Kealey Dias and Robert S. Strichartz, Numerical analysis on the Sierpinski gasket, with applications to Schrödinger equations, wave equation, and Gibbs' phenomenon,, Fractals, 12 (2004), 413. doi: doi:10.1142/S0218348X04002689.

[6]

Sarah Constantin, Robert S. Strichartz and Wheeler Miles, Spectral operators on vicsek sets,, 2009, ().

[7]

Kyallee Dalrymple, Robert S. Strichartz and Jade P. Vinson, Fractal differential equations on the Sierpinski gasket,, J. Fourier Anal. Appl., 5 (1999), 203. doi: doi:10.1007/BF01261610.

[8]

S. Drenning and Robert S. Strichartz, Spectral decimation on Hambly's homogeneous, hierarchical gaskets,, Ill. J. Math., 53 (2009), 915.

[9]

Xuan Thinh Duong, El Maati Ouhabaz and Adam Sikora, Plancherel-type estimates and sharp spectral multipliers,, J. Funct. Anal., 196 (2002), 443. doi: doi:10.1016/S0022-1236(02)00009-5.

[10]

Taryn Flock and Robsert S. Strichartz, Laplacians on a family of quadratic Julia sets,, Trans. Amer. Math. Soc., ().

[11]

M. Fukushima and T. Shima, On a spectral analysis for the Sierpiński gasket,, Potential Anal., 1 (1992), 1. doi: doi:10.1007/BF00249784.

[12]

Peter J. Grabner and Wolfgang Woess, Functional iterations and periodic oscillations for simple random walk on the Sierpiński graph,, Stochastic Process. Appl., 69 (1997), 127. doi: doi:10.1016/S0304-4149(97)00033-1.

[13]

A. Grigor'yan and L. Saloff-Coste, Heat kernels on manifolds with ends,, Ann. Inst. Fourier, 59 (2009), 1917.

[14]

Kathryn E. Hare and Denglin Zhou, Gaps in the ratios of the spectrum of Laplacians on fractals,, Fractals, 17 (2009), 523. doi: doi:10.1142/S0218348X0900451X.

[15]

Jun Kigami, "Analysis on Fractals,", Cambridge Tracts in Mathematics, (2001).

[16]

Jun Kigami and Michel L. Lapidus, Weyl's problem for the spectral distribution of Laplacians on p.c.f. self-similar fractals,, Comm. Math. Phys., 158 (1993), 93. doi: doi:10.1007/BF02097233.

[17]

Richard Oberlin, Brian Street and Robert S. Strichartz, Sampling on the Sierpinski gasket,, Experiment. Math., 12 (2003), 403.

[18]

Adam Sikora, Multivariable spectral multipliers and analysis of quasielliptic operators on fractals,, Indiana Univ. Math. J., 58 (2009), 317. doi: doi:10.1512/iumj.2009.58.3745.

[19]

Elias M. Stein, "Singular Integrals and Differentiability Properties of Functions,", Princeton Mathematical Series, (1970).

[20]

Robert S. Strichartz, Laplacians on fractals with spectral gaps have nicer Fourier series,, Math. Res. Lett., 12 (2005), 269.

[21]

Robert S. Strichartz, "Differential Equations on Fractals: A Tutorial,", Princeton University Press, (2006).

[22]

Alexander Teplyaev, Spectral analysis on infinite Sierpiński gaskets,, J. Funct. Anal., 159 (1998), 537. doi: doi:10.1006/jfan.1998.3297.

[23]

Denglin Zhou, Spectral analysis of Laplacians on the Vicsek set,, Pacific J. Math., 241 (2009), 369. doi: doi:10.2140/pjm.2009.241.369.

[1]

Martin Fraas, David Krejčiřík, Yehuda Pinchover. On some strong ratio limit theorems for heat kernels. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 495-509. doi: 10.3934/dcds.2010.28.495

[2]

Dmitry Jakobson and Iosif Polterovich. Lower bounds for the spectral function and for the remainder in local Weyl's law on manifolds. Electronic Research Announcements, 2005, 11: 71-77.

[3]

Virginia Agostiniani, Rolando Magnanini. Symmetries in an overdetermined problem for the Green's function. Discrete & Continuous Dynamical Systems - S, 2011, 4 (4) : 791-800. doi: 10.3934/dcdss.2011.4.791

[4]

Sungwon Cho. Alternative proof for the existence of Green's function. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1307-1314. doi: 10.3934/cpaa.2011.10.1307

[5]

Isabeau Birindelli, Stefania Patrizi. A Neumann eigenvalue problem for fully nonlinear operators. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 845-863. doi: 10.3934/dcds.2010.28.845

[6]

Jean-Michel Rakotoson. Generalized eigenvalue problem for totally discontinuous operators. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 343-373. doi: 10.3934/dcds.2010.28.343

[7]

Björn Sandstede, Arnd Scheel. Evans function and blow-up methods in critical eigenvalue problems. Discrete & Continuous Dynamical Systems - A, 2004, 10 (4) : 941-964. doi: 10.3934/dcds.2004.10.941

[8]

Luke G. Rogers, Alexander Teplyaev. Laplacians on the basilica Julia set. Communications on Pure & Applied Analysis, 2010, 9 (1) : 211-231. doi: 10.3934/cpaa.2010.9.211

[9]

Isabeau Birindelli, Francoise Demengel. Eigenvalue, maximum principle and regularity for fully non linear homogeneous operators. Communications on Pure & Applied Analysis, 2007, 6 (2) : 335-366. doi: 10.3934/cpaa.2007.6.335

[10]

Wolfgang Arendt, Rafe Mazzeo. Friedlander's eigenvalue inequalities and the Dirichlet-to-Neumann semigroup. Communications on Pure & Applied Analysis, 2012, 11 (6) : 2201-2212. doi: 10.3934/cpaa.2012.11.2201

[11]

Miguel Atencia, Esther García-Garaluz, Gonzalo Joya. The ratio of hidden HIV infection in Cuba. Mathematical Biosciences & Engineering, 2013, 10 (4) : 959-977. doi: 10.3934/mbe.2013.10.959

[12]

Jonathan E. Rubin. A nonlocal eigenvalue problem for the stability of a traveling wave in a neuronal medium. Discrete & Continuous Dynamical Systems - A, 2004, 10 (4) : 925-940. doi: 10.3934/dcds.2004.10.925

[13]

Yuri Latushkin, Alim Sukhtayev. The Evans function and the Weyl-Titchmarsh function. Discrete & Continuous Dynamical Systems - S, 2012, 5 (5) : 939-970. doi: 10.3934/dcdss.2012.5.939

[14]

Jeremiah Birrell. A posteriori error bounds for two point boundary value problems: A green's function approach. Journal of Computational Dynamics, 2015, 2 (2) : 143-164. doi: 10.3934/jcd.2015001

[15]

Wen-ming He, Jun-zhi Cui. The estimate of the multi-scale homogenization method for Green's function on Sobolev space $W^{1,q}(\Omega)$. Communications on Pure & Applied Analysis, 2012, 11 (2) : 501-516. doi: 10.3934/cpaa.2012.11.501

[16]

Eugenia Pérez. On periodic Steklov type eigenvalue problems on half-bands and the spectral homogenization problem. Discrete & Continuous Dynamical Systems - B, 2007, 7 (4) : 859-883. doi: 10.3934/dcdsb.2007.7.859

[17]

Maria Fărcăşeanu, Mihai Mihăilescu, Denisa Stancu-Dumitru. Perturbed fractional eigenvalue problems. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6243-6255. doi: 10.3934/dcds.2017270

[18]

Ravi P. Agarwal, Kanishka Perera, Zhitao Zhang. On some nonlocal eigenvalue problems. Discrete & Continuous Dynamical Systems - S, 2012, 5 (4) : 707-714. doi: 10.3934/dcdss.2012.5.707

[19]

Wei-Ming Ni, Xuefeng Wang. On the first positive Neumann eigenvalue. Discrete & Continuous Dynamical Systems - A, 2007, 17 (1) : 1-19. doi: 10.3934/dcds.2007.17.1

[20]

Robert Brooks and Eran Makover. The first eigenvalue of a Riemann surface. Electronic Research Announcements, 1999, 5: 76-81.

2016 Impact Factor: 0.801

Metrics

  • PDF downloads (1)
  • HTML views (0)
  • Cited by (6)

[Back to Top]